Tardive Dyskinesia

Orofacial Dyskinesia Symptoms

Antipsychotic drugs had been in use in U.S. hospitals for just over three years when doctors began to notice that some of their patients were showing symptoms of odd, uncontrollable facial tics. At the time, they called it bucco-linguo-masticatory syndrome, which is the Latin term "cheek-tongue-chewing."

Physicians now refer to these side effects as tardive dyskinesia, or TD. The disorder results from taking medications designed to interfere with dopamine receptors — the part of cells that receive signals from the brain. These symptoms are not confined to the mouth, jaw and facial muscles, but it is in this region that the disease is most pronounced in the majority of patients. Orofacial tardive dyskinesia can interfere with swallowing and breathing as well.

Symptoms Described

The specific symptoms of orofacial tardive dyskinesia are involuntary, usually repetitive and without real purpose. These include:

  • Jaw movements (up and down or laterally)
  • Chewing (cheek, tongue, or nothing at all)
  • Grimacing
  • Worm-like tongue motion inside the mouth
  • Sudden protrusion of the tongue
  • Lip smacking
  • Lip pursing
  • Rapid blinking

Interestingly, these symptoms can disappear when the patient is calm or asleep. Dr. Peter Breggin, author of several books that have outlined the danger of psychoactive drugs, has suggested that such symptoms may be signs of withdrawal once a patient has been removed from a neuroleptic (antipsychotic) medication.

Risk Factors and Treatments

The majority of patients who exhibit orofacial tardive dyskinesia are likely to be older and have been treated over a period of several years with first-generation neuroleptic medications that include phenothiazine and/or butyrophenone. Unfortunately, these symptoms are usually irreversible.

The search for a drug that will reverse the effects of tardive dyskinesia has been unsuccessful. Since the problem lies in an imbalance of dopamine, most clinical therapies have focused on restoring that balance. Currently, the most effective course of action is early detection of symptoms and reducing or discontinuing the use of neuroleptic medication when these symptoms appear.

Sources

  1. Anderson, Elizabeth P. and Edward B. Freeman. "Recognition of Movement Disorders: Extrapyramidal Side Effects and Tardive Dyskinesias - Would You Recognize Them if You See Them?" Practical Gastroenterology, vol 28 no 4 (2004).
  2. Breggin MD, Peter and David Cohen. Your Drug May Be Your Problem. (DaCapo Press, 2007)
  3. Feve, A. et. al. "Laryngeal Tardive Dyskinesia." Journal of Neurology, vol. 242 no. 7 (July 1995).
  4. Haug, Bernhard and M. Holzgrafe. "Orofacial and Respiratory Tardive Dyskinesia: Potential Side Effects of 2-Dimethylaminoethanol." European Neurology, vol. 31 no. 6 (1991).
  5. Kobayashi, Ronald M. "Orofacial Dyskinesia: Clinical Features, Mechanisms and Drug Therapy." Western Journal of Medicine, vol. 125 no. 4 (October 1976).
  6. "Habits and Disorders." http://www.tonguechewing.com/Habitdisorders.html